Patient: Female, 27 Final Diagnosis: Stevens Johnsons syndrome Symptoms: Vaginal ulceration Medication: TMP-STX Clinical Procedure: — Specialty: Dermatology Objective: Background: Case Report: Conclusions: Unusual clinical course Stevens Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are causes of rare but life-threatening emergencies characterized by desquamation of the skin and mucosa. As SJS most commonly presents with skin rash followed by mucosal involvement, we present a case of vulvovaginal lesions as the initial presentation with progression to SJS after re-exposure to the culprit drug. A 27-year-old female with acute cystitis was given trimethoprim-sulfamethoxazole. After 2 days, she reported vaginal pain. Three days later, she was hospitalized with vulvovaginal ulcerations and restarted on trimethoprim-sulfamethoxazole, leading to worsening vaginal lesions with rapid desquamation of conjunctival and oropharyngeal involvement. Biopsies of arm lesions revealed SJS. It is important to recognize SJS as a rare but life-threatening cause of vulvovaginal ulceration, as early diagnosis is vital for successful treatment.
- Female urogenital diseases
- Stevens-johnson syndrome
- Trimethoprim-sulfamethoxazole combination
ASJC Scopus subject areas